Ayurveda, an ancient system of medicine is known for its excellence in concepts, principles, treatment modalities, and knowledge, presumed to be harmless with no side effects. The latter is completely untrue.
The most challenging and alarming trend is a surge in sales of OTC (over-the-counter)drugs such as painkillers, cough syrups, antacids, laxatives, etc., the effects which are well documented, and perils of which need to be notified.
According to Ayurveda, every human being is born with a unique proportion of biological principles (dosha - Vata, Pitta, and Kapha), a distinct blueprint at birth (prakruthi) which takes part in the formation of our physical and mental characteristics. Since every individual's genetic code (prakruthi) and doshic level is not identical, the medicine prescribed differs accordingly. One person's medicine could be poisonous to another.
Charaka Acharya ( one of the principal contributors of Ayurveda, Editor of a medical treatise entitled "Charaka Samhita" ) while discussing various other aspects of drugs and drug therapy says, even a poison can be effective if used judiciously, whereas injudicious use of even elixir can prove to be harmful. Similarly, the use of unknown drugs too is unsafe and can deteriorate the normal health of a person.
The safety of medicines and treatments has always been given prime importance in the tradition of Ayurveda. In certain contexts, even milk and ghee that are commonly used in day-to-day life have been characterized as toxic. Some drugs are to be used only after purification (for ex., Plumbago rosea, and Acorus calamus), while some should not be taken in solitary. Some drugs are prescribed for specific times and periods, and if taken beyond the prescribed time cause ill health.
Research study on Ayurvedic drug-induced toxicity:
According to a study published in the World Journey of Hepatology, Drug-induced liver injury is responsible for 50% of acute liver failure in developed countries. Certain ayurvedic medications are commonly used without full knowledge of their side effects.
According to a study published in the Indian Journey of Nephrology, Secondary renal failure due to ingestion of drugs containing heavy metals. A case report of a 2-year-old child presented with anuria and vomiting for 4 days, when enquired was told that parents had administered the medicine prescribed by a traditional healer for general health.
These are but a few examples of why it is essential to be cautious before taking any medication. With the increase in popularity, demand, and credibility of ayurvedic medicines, public awareness needs to be created. Appropriate use of medicines as prescribed by a trained ayurvedic physician is to be taken into consideration for good health.